After years happily on 50mcg thyroxine is it possible dose needs altering?

25yrs ago I was diagnosed with hyperthyroidism. I was on carbimozole for quite a while but after regular blood tests I had radio active iodine. This however caused hypothyroidism and I was prescribed 75mcg levothyroxine. Several years later a blood test showed that this was possibly too much so reduced to 50mcg. I have been happily and successfully on this level for about 12 years. I also have high blood pressure and am on 5mg of Amlodipine. As a result my BP has been normal.

Now however, suddenly my BP has shot up (to anything between 158/80 to 180/90!), I have a pounding heart beat, lots of ectopic beats and waking in the night and first thing in the morning with anxiety attacks, none of which I have ever experienced before. My GP sent off a blood test for thyroid and it apparently came back normal for someone on Levothyroxine.

Please tell me ........is it at all possible that all this is being caused by my thyroid and the levothyroxine, after all these years needs adjusting? I just don't want my GP to alter BP pills if its possible the cause lies with my thyroxine pills.

9 Replies

oldestnewest
  • Yes absolutely. Please can you get hold of your actual test results (and ranges) and post them on here. Normal may well not be optimal for you. Doctors often think in range TSH and FT4 are "normal", when in fact most people feel better with a TSH of less than 1, and FT4 near the top of the range. xx

  • yes its very possible!I I have had RAI and was on 200 of levo for about 15 years then all of a sudden everythink went to pot! and im on 150/175 on alternative days now and feel lots better for it,some people need there dose upped not reduced like me, If your armed with info thats on here you can hopefuly fight your case with the dr good luck xx

  • It's possible but I think your doctor should refer you for a cardiology check as you say your bp shot up suddenly.

  • Thank you all so much for your help.

    Clarebear, I have never been given my TSH and FT4 results and I have to say I have never asked. I am seeing my GP on Monday 8th April so will ask for the info.

    Jimh, when I say it 'shot up' I probably gave the wrong impression. I have it taken annually and it has always been within correct range. Last time it was a normal reading (130/70) was 3 months ago. My healthy lifestyle is exactly the same - sensible eating, plenty of exercise, non smoker and rarely drink alcohol, so in that sense, to go from normal 3 months ago to 180/90 seems pretty drastic. I am taking it over 5 days and although it varies considerably it is still fairly high.

    smooze, What you say makes sense. The reason I went to the GP last week was because of a pounding heartbeat and the fingers and palms of my hands keep going bright vivid red, sometimes purple for no reason and I knew that could be an indication of a problem thyroid. However he diagnosed Raynaud's and saidnothing to worry about. Didn't think thyroid related. Doctor also took blood test and when I saw the nurse for the results, she said he had written 'normal' on my notes.

    I am 69 and wonder if age can have any relevance.

    I will post results on Monday.. Thank you so much for such quick and helpful responses.

  • Good - luck forward to seeing your results. Try and get as many as you can, going back as far as you can, and then post the lot on here - someone will comment :) xx

  • Ok. I went to GP this morning with diary of BP readings. Averaged out at 160/90 - not too good. My TSH result came back as 1.9 and doctor said this was normal. He said my red palms, pounding heartbeat was nothing to do with my thyroid as TSH is normal. I asked for T4 but he said they don't do it if you're on Thyroxine. So.......I've been put on another BP pill to be taken with existing one (exactly what I didn't want to happen) and my idea that my thyroid could be at fault has been tossed into the bin. Case closed it seems! Heck I hope he is right.

  • Another BP tablet oh no :( I hate thoes things, Im only on one now, but even that makes me cough like i need to clear my throat all the time, Lets hope your latest tablet helps in some way

    xxx

  • Thanks for your reply. I have been doing quite a bit of online research into Amlodipine (BP med) which I have been taking for years, and it seems it causes palpitations, anxiety and red palms. I was convinced it was my thyroid! I have also been put on Perindopril which apparently can cause a dry cough. Took them together this morning as directed..........BP tonight still too high! I suppose its early days yet and I must give them time.

  • I was on amlodipine and it made my leg swell up ,so i came off of those as i have APS ,Im on ramipril now and seem to get on ok with that just the dry cough, isnt it strange how all the bp tablets effect us all differently, i did stop drink coffee tho and my BP did go down a lot, but i do miss my endless cups of strong coffee lol , let me know how you go on on the new tabs

    X x x

You may also like...